Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 2023, 6:20 PM CDT for Dallam County, Sherman County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2023, 6:20 PM CDT (23:20 UTC)
- Expired
- May 3, 2023, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallam County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS54 KAMA 032320
SVRAMA
TXC111-421-040015-
/O.NEW.KAMA.SV.W.0021.230503T2320Z-230504T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
620 PM CDT Wed May 3 2023
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Sherman County in the Panhandle of Texas...
Northeastern Dallam County in the Panhandle of Texas...
* Until 715 PM CDT.
* At 619 PM CDT, a severe thunderstorm was located 9 miles northwest
of Stratford, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3630 10235 3649 10233 3650 10193 3617 10196
TIME...MOT...LOC 2319Z 270DEG 16KT 3639 10223
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ward2 follow-up statements
187
WWUS54 KAMA 032333
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
633 PM CDT Wed May 3 2023
TXC111-421-040015-
/O.CON.KAMA.SV.W.0021.000000T0000Z-230504T0015Z/
Sherman TX-Dallam TX-
633 PM CDT Wed May 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES...
At 632 PM CDT, a severe thunderstorm was located 4 miles west of
Stratford, moving east southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3630 10235 3649 10233 3650 10193 3617 10196
TIME...MOT...LOC 2332Z 290DEG 20KT 3635 10216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ward124
WWUS54 KAMA 032356
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
656 PM CDT Wed May 3 2023
TXC111-421-040015-
/O.CON.KAMA.SV.W.0021.000000T0000Z-230504T0015Z/
Sherman TX-Dallam TX-
656 PM CDT Wed May 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN SHERMAN AND EAST CENTRAL DALLAM COUNTIES...
At 655 PM CDT, a severe thunderstorm was located near Stratford,
moving east southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3629 10232 3647 10218 3650 10207 3650 10193
3620 10196
TIME...MOT...LOC 2355Z 291DEG 11KT 3633 10213
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 PM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 5:50 PM CDT, 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 550 PM CDT Wed May 3 2023 ...New AVIATION... .SHORT TERM ... (This evening through Thursday night) Issued at 236 PM CDT Wed May 3 2023 This afternoon and evening bring another chance for a severe storm or two to the Panhandles with damaging wind and large hail possible. Thursday afternoon, all modes of severe weather appear possible but this will likely be confined to the extreme eastern Panhandles. 19z WV satellite shows west-northwesterly flow aloft over the Panhandles with a decaying upper ridge located to our west. Embedded within this flow is a notable lead shortwave over OK and multiple disturbances stretching back to E CO. Another wave is seen lifting northeast roughly over El Paso. At the surface, subtle lee trough has developed in E NM with areas east of this boundary, including our forecast area, seeing dewpoints in the upper 40s and low to mid 50s. Skies are largely clear and temperatures have risen into the 70s accordingly. Area of agitated cumulus is present in far NE NM and the far W OK Panhandle with lightning being observed with this activity in the past 15 minutes. This afternoon into this evening, expect potential showers and thunderstorms to develop mainly along the lee surface trough to our west. Convective initiation looks to favor the northern sections of this boundary near the various disturbances in the west- northwesterly flow aloft and to our southwest as the El Paso wave lifts northeastward later this evening. Clearing skies and continued moist advection east of the trough have led to MLCAPE values rising to around 1000-1500 J/kg while the presence of the west- northwesterly flow aloft has led to sfc-6km bulk shear values of around 30-35 knots. These parameters support the potential for a severe thunderstorm or two, with the main limiting factor being residual subsidence behind the lead OK shortwave just to our east. Given decent turning see in hodographs, could see a supercell or two with the potential for large hail. Given our seasonably high LCL heights, a severe wind gust would be possible with stronger storms while the tornado risk remains very low. Thursday, as southwesterly flow aloft overspreads the area and continued lee surface pressure falls occur in E CO, driving moist advection, expect a dryline to develop and mix eastward during the daytime hours. Good agreement amongst operational guidance that the dryline will be east of all but our eastern two stacks of counties by the time an upper shortwave approaches from the west during the late afternoon. Have thus sharply reduced NBM PoPs in the western and central Panhandles. East of the dryline, aforementioned southerly moist advection should maintain an axis of around 1000- 1500 J/kg of MLCAPE while the uptick in southwesterly winds aloft will lead to 0-6km bulk shear increasing to around 40 knots with a good amount of turning seen in progged hodographs. Additionally, near surface helicity values are favored to be notably higher, perhaps to around 100 m2/s2 in the sfc-500m layer. Finally, with 0- 6km bulk shear vectors oriented nearly perpendicular to the dryline, initial discrete development is favored but short residence time may lead to weaker updrafts struggling to maintain themselves. Thus, for areas east of the dryline, large hail, damaging winds, and a tornado or two would be possible should thunderstorms develop and survive the early stages of their development. In any case, severe risk looks to occur east of our CWA given consistent eastward trend in afternoon dryline position. Ferguson && .LONG TERM ... (Friday through next Tuesday) Issued at 236 PM CDT Wed May 3 2023 A switch to a drier weather pattern will begin for this weekend. Upper ridging will remain over the region, resulting in southwest flow aloft. A much drier airmass will be in place that will limit convection and result in basically little to no chance for precipitation at this time. This will also mean increasing temperatures and potential for seeing more 90 degree days heading into next week. The central and eastern Panhandles have the higher potential for seeing the upper 80s and lower 90s starting Friday and continuing through at least mid-week. The upper ridge will shift east through the weekend and there does look like some potential for moisture to return to the eastern Panhandle late in the weekend. Confidence in this occurring is not high at this point, and even if it does, what does this translate to in terms of any shower or storm generation. Current deterministic models hint at perhaps some convection Sunday afternoon in the east, or do the storms develop just across the border into western Oklahoma. This southwest flow regime will continue through the week and any perturbations in the upper flow will combine with warm temperatures and available moisture in relation to where the dryline sets up each day. This will need to be refined a bit more in future packages but for now, have accepted a more dry NBM solution. One thing to consider is a potential return to some elevated to near critical fire weather conditions, especially in the west for this weekend into next week. ERC values are lower now thanks to recent rainfall, but RH values this weekend into next week will drive this fire weather potential for the area. No fire weather products expected at this point, but with min RH values of around 10 percent or less, this will be a concern for locations that have lacked recent rainfall. Culin && .AVIATION... (00Z TAFS) Issued at 542 PM CDT Wed May 3 2023 A thunderstorm will be possible at all of the TAF sites this evening. Conditions may briefly get down into the MVFR range with the thunderstorms. A few more showers or thunderstorms will be possible near AMA around sunrise, but confidence in them affecting the TAF site is low, so have left the mention of them out for now. Southerly winds overnight will be around 15 knots and then winds will veer some to the southwest after sunrise and they will increase some and will get gusty. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 57 82 55 88 / 30 20 0 0 Beaver OK 55 82 52 87 / 30 30 10 0 Boise City OK 54 81 47 84 / 20 10 0 0 Borger TX 58 87 56 91 / 20 20 0 0 Boys Ranch TX 57 84 53 89 / 30 20 0 0 Canyon TX 55 81 54 88 / 40 20 0 0 Clarendon TX 57 81 57 89 / 20 40 0 0 Dalhart TX 53 81 46 85 / 20 10 0 0 Guymon OK 54 83 50 87 / 30 20 0 0 Hereford TX 55 82 54 87 / 40 20 0 0 Lipscomb TX 55 82 55 88 / 30 30 10 0 Pampa TX 56 82 56 89 / 20 20 0 0 Shamrock TX 55 82 57 91 / 20 40 0 0 Wellington TX 57 84 55 92 / 20 40 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....28 AVIATION...15
Hazardous weather outlook, May 3, 2:49 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 249 PM CDT Wed May 3 2023 OKZ001>003-TXZ001>020-317-040900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 249 PM CDT Wed May 3 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms may develop today and tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe, with large hail up to the size of half dollars and wind gusts to around 60 mph the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday across mainly southern and eastern sections of the Oklahoma and Texas Panhandles. A few storms may become strong to severe across far eastern sections of the area, with large hail and damaging winds the primary hazards. Additional thunderstorms may develop Sunday afternoon and evening across eastern sections of the Oklahoma and Texas Panhandles. If storms form, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary late this afternoon and evening.
In the hours before
Special weather statement, May 3, 6:11 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
611 PM CDT Wed May 3 2023
TXZ001-002-032345-
Sherman TX-Dallam TX-
611 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern Sherman
and northeastern Dallam Counties through 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Stratford, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 10200 3629 10199 3631 10238 3640 10238
3650 10236
TIME...MOT...LOC 2311Z 269DEG 16KT 3643 10228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:48 PM CDT | Special Weather Statement | AMA | Hartley | 27 min |
| May 2, 10:27 PM CDT | Special Weather Statement | AMA | Potter | 33 min |
| May 2, 10:56 PM CDT | Special Weather Statement | AMA | Dallam | 34 min |
| May 2, 10:58 PM CDT | Special Weather Statement | AMA | Randall | 32 min |
| May 2, 11:03 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 39 min |
| May 3, 6:11 PM CDT | Special Weather Statement | AMA | Sherman | 34 min |
| May 3, 6:24 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.